I ended my last post with the new back brace experiment. Bob had been given 12 mg. of Decadron last Friday and 12 mg. on Saturday, and then on Tuesday (Chemo day) he received another 20 mg. so there has been no pain. Because the Decadron damages the bones, the oncologist gave us another prescription for a Medrol pack.
There's some disagreement between the Oncologist and the Neurologist as to what is causing the pain. The Neurologist thinks it's the cancer because the Compression Fracture is so small, and the Oncologist disagrees about the cancer theory, because his cancer is almost in remission. We really don't care if they get on the same page, if someone will just determine the cause! Hopefully, the CT Scan and the Flexion-Extension Xray, next Thursday, will help to arrive at a diagnosis.
On Wednesday afternoon, my heart skipped a beat when I heard a loud crash in the back of the house. Somehow, his feet had slipped out from under him, and he ended up on the floor. Thankfully, he wasn't injured and had no broken bones but he now has a new realization that he isn't as steady on his feet as he once was. And, I realized that even though he's lost weight, he's still pretty heavy when I'm trying to help him up off the floor! I was grateful that cousin Tianni, and another set of arms, was handy!
The Decadron always begins to wear off on Thursday, and the pain returns. We had the Medrol pack, but we needed to know if the back brace was going to do anything to help the pain so, in our infinite "wisdom", we decided to hold off on taking the steroids. Around 4:00 a.m., on Friday, it was apparent that it was time to stop testing - he had struggled through the night, so he took the first day dosage - 24 mg. If I were writing notes on the results of our "Back Brace Experiment", my assessment would have to be "Supports back but does nothing to assuage the pain".
The side effects of the Fentanyl patches (mental confusion, depression, etc., etc., etc.) seem to far outweigh the benefits. He's now only wearing one 50 mcg patch, and I'll be happy when I can safely remove the remaining patch. Thankfully, I've been able to chuckle at some of his "Fentanyl remarks". It really helps to be able to laugh, when I often feel like crying.